Hospital emergency rooms reported a 30 percent jump in opioid overdoses between the third quarter of 2016 and the third quarter of 2017, according to NPR.
The largest increase in overdoses occurred in the Midwest, which saw a 69.7 percent increase. In Wisconsin, opioid overdoses increased 109 percent. The smallest increase occurred in the Southeast, which saw a 14 percent increase. The findings come from a new report by the Centers for Disease Control and Prevention (CDC).
“We have an emergency on our hands,” said acting CDC Director Anne Schuchat. “The fast-moving opioid overdose epidemic continues and is accelerating. We saw, sadly, that in every region, in every age group of adults, in both men and women, overdoses from opioids are increasing.” Schuchat noted the report could underestimate the total number of overdoses, because many people who overdose do not end up in the emergency room.
How to Use Naloxone to Reverse Opioid Overdose and Save Lives
A variety of drugs and drug combinations carry the risk of fatal overdose. Emergency protocol for any suspected overdose includes calling 911. However, in the case of opioids, which includes heroin and prescription pain medications like Vicodin, OxyContin and Percocet, naloxone (also known by the brand name Narcan) can reverse an overdose, potentially saving a loved one’s life.